Day shift: Two calls: Two by car.
Stats: 1 ?O/D; 1 Epistaxis.
I’ve been going through one of those periods in life where an aspect of communication seems to be going wrong at every turn. Perspective is a funny thing and every one of us has a singular sensitivity to the way information is received – that means ALL information; spoken, written, visual... this is why I don’t particularly like texting when a complex situation needs to be resolved and it’s also why I tend to over-explain things when I am trying to get a point across. No amount of text, with or without so-called 'emoticons', can relay the real emotions that are being felt with the words - so anger, denial, impartiality and so on are often confused, misunderstood or simply not picked up at all in the sentence.
What is seen can also be misunderstood because all of the facts aren’t known, so something is perceived without true perception – this is a major cause of conflict with people and I have been at the sharp end of it recently without the means to defend myself because it’s impossible to agree a middle point with individuals who, for reasons known only to themselves, have a rigid set of rules over who they decide is right and who is wrong. It’s a form of prejudice and we can all suffer from it unless we open our minds and accept that we all can be victims of it. I’m just throwing this out there for debate. It's not a rant. :-)
Another slow day and a false start cancellation for a young woman with neck pain. This was followed a few hours later by a call to a 25 year-old man who’d wandered into a hostel and behaved ‘strangely’ after taking one (by his own admission) Risperidone tablet which he claimed he’d been prescribed by a GP, although he couldn’t tell me which GP and there was no packaging with the pills. He was very reluctant to even let me see the tablets and I was suspicious about the possibility that they didn’t actually belong to him but he insisted all he wanted to do was sleep and that he’d only taken one but the staff members I spoke to were worried that he’d taken a lot more than that. Obviously, if he is schitzophrenic, all of this is to be expected but his physical demeanor changed and this made it all a bit more complex. Had he taken something else? Had he taken lots of those pills?
His pulse was very irregular and his BP was on the low side, so the crew (who’d arrived on scene just before me) took him to the ambulance for an ECG. On the way he decided to have a smoke but I told him to wait. He argued a little but eventually gave in. He was a very cagey individual and I didn’t trust him instinctively. His ECG had minor anomalies that could be explained by his youth and stature but his BP was dipping and we had to elevate his feet to stabilise it. Strangely, his pulse became regular again and his ECG showed no slip in rhythm at all. If I was the only one who’d checked his pulse I would put that down to my dumb fingers but I had asked my colleague to check it too and she confirmed that it was very irregular – three beats then a long pause before the next one and so one. The change in his position may have rectified something or the single drag on the cigarette he’d just had might have some bearing (possibly not tobacco in it), I’m not really sure. Answers on a post card if you care.
He went into Resus just in case he’d swallowed a load of those tablets and not come clean but he was stable as a fish in water as we gave the handover to the doctor. Better safe than sorry I say.
Later on and I was back into the same hospital as overdose guy with a 22 year-old girl with learning difficulties who’d had a ten minute nosebleed and headache. Her support worker came along with her because she was in a basic skills class at a college when the epistaxis struck. She’d had a recent ear infection and it’s not unknown for nosebleeds to be associated with this – same tube structures and all.
In a packed A&E she was sent to the front to sit it out and I noticed my overdose man sitting on a chair with no life-threatening signs and no desire to sleep. I still don’t know what I was looking at with his whole pulse and BP thing but I believe I acted appropriately for the possibility of overdose. I’ll remember his face for future calls though.
The shift ended as it had begun, with a cancellation and I was happy about that. These slim-picking days are very long and tiring, strangely enough, so my run south for a last-minute possible minor cut to face, called in and subsequently cancelled by the police, was a relief.